Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 21, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Aug 6, 2009, 7:22 AM MDT for Ada County, Elmore County, Owyhee County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2009, 7:22 AM MDT (13:22 UTC)
- Expired
- Aug 6, 2009, 8:00 AM MDT
- In force
- 38 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
Counties Ada County, ID, Elmore County, ID, Owyhee County, ID
The radar
The Boise radar (KCBX), 23 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 1.4 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBOI 061322
SVRBOI
IDC001-039-073-061400-
/O.NEW.KBOI.SV.W.0021.090806T1322Z-090806T1400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
722 AM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADA COUNTY IN SOUTHWEST IDAHO...
WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
AND NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...
* UNTIL 800 AM MDT.
* AT 720 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR OREANA...OR 37 MILES WEST
OF MOUNTAIN HOME...AND WAS MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OREANA AROUND 725 AM MDT...
BIG FOOT BUTTE AROUND 745 AM MDT...
BOISE STAGE STOP...BLACKS CREEK RESERVOIR AND LUCKY PEAK DAM AROUND
800 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4358 11608 4345 11579 4286 11634 4296 11655
TIME...MOT...LOC 1322Z 212DEG 39KT 4300 11637
$$
LRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:50 AM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 6, 3:50 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BOISE ID 350 AM MDT THU AUG 6 2009 .SHORT TERM...TODAY THROUGH FRIDAY...VERY POTENT SYSTEM FINALLY MAKING ITS WAY ONSHORE AND IT IS HEADED STRAIGHT FOR OUR AREA. WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...FROM THIS AFTERNOON RIGHT ON THROUGH FRIDAY. WITH SO MUCH RAINFALL COMING...WE HAVE DECIDED TO DROP THE RED FLAG WARNING. TEMPS WILL BE MUCH COOLER TODAY THAN IN RECENT DAYS OWING TO THE CLOUD COVER AND RAIN COOLED AIR. A COLD FRONT WILL BECOME WELL ORGANIZED ON OUR EASTERN BORDER THIS AFTERNOON. TONIGHT WILL BE STORMY AND COOL...WITH WIDESPREAD RAINFALL AND NUMEROUS THUNDERSTORMS. FRIDAY WILL BE A RECORD SETTING DAY WITH COOL MAXIMUM TEMPERATURES. AT THIS TIME...IT APPEARS THAT HIGHS WILL BE IN THE 40S AND 50S IN THE MTNS AND IN THE 60S IN THE LOWER ELEVATIONS. THIS COOL AIR WILL BE PROVIDED BY THE UNUSUALLY STRONG UPPER LEVEL STORM SYSTEM...COMBINED WITH CLOUDY SKIES AND MORE RAIN COOLED AIR. WE HAVE CONSIDERED ISSUING A FLOOD WATCH FOR OUR HIGHER TERRAIN...BUT WILL LET THE SERVICE HYDROLOGIST MAKE THAT CALL DURING THE DAY. HIS EXPERTISE WILL BE CRITICAL IN MAKING THIS DECISION. OVERALL...IT LOOKS LIKE WE MAY HAVE WIDESPREAD RAINFALL AMOUNTS OF OVER AN INCH...WITH LOCAL MAXIMA OVER 2 INCHES. WINDS WILL BE AN ISSUE THIS AFTERNOON... ESPECIALLY IN SOUTHERN OWYHEE AND TWIN FALLS COUNTIES. OUR CURRENT FORECAST DOES NOT WARRANT A WIND ADVISORY...BUT IT IS CLOSE. IF THERE IS INTERACTION WITH A CONVECTIVE COMPLEX THIS AFTERNOON... ADVISORY LEVEL WINDS COULD RESULT. WINDS WILL BE HIGHER THAN NORMAL AGAIN FRIDAY...MAKING THE COOL WEATHER SEEM EVEN COOLER. THERE IS A SEVERE WEATHER THREAT TODAY...MAINLY IN OUR SOUTHWEST IDAHO COUNTIES. INSTABILITY WILL BE ABOUT AS HIGH AS WE EVER GET THIS AFTERNOON. CAPE VALUES NEAR OR OVER 2000 WILL OCCUR... ESPECIALLY IN THE WESTERN MAGIC VALLEY WHERE THE GREATEST SEVERE WEATHER THREAT EXISTS. THIS IS ONE OF THOSE RARE DAYS WHERE WE SEE SUPERCELL THUNDERSTORMS...JUST LIKE THEY DO OUT IN THE PLAINS. AND ALTHOUGH THE THREAT IS STILL QUITE SMALL...WE NEED TO MENTION TORNADOES AS A POSSIBLE THREAT BECAUSE OF THE COMBINATION OF SHEAR AND INSTABILITY. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...WIDESPREAD PRECIPITATION WILL PERSIST FRIDAY NIGHT AS THE COLD UPPER LEVEL TROUGH REMAINS OVER IDAHO. ON SATURDAY...THE TROUGH WILL DRIFT EASTWARD...CONFINING INSTABILITY SHOWERS TO SW IDAHO. HAVE MAINTAINED FORECAST OF THUNDERSTORMS SATURDAY EVENING BUT HAVE DECREASED PROBABILITY TO SLIGHT CHANCE DUE TO MARGINAL INSTABILITY PARAMETERS. GENERALLY WARMER AND DRIER ACROSS SE ORE AND THE WRN SNAKE PLAIN ON SATURDAY...BUT HIGHS STILL APPROXIMATELY 15 DEGREES BELOW NORMAL. WARMING TREND WILL CONTINUE SUNDAY AND MONDAY AS HEIGHTS REBOUND IN RESPONSE TO THE DEPARTING TROUGH. BY WEDNESDAY...FLOW ALOFT WILL BECOME SOUTHWESTERLY /AHEAD OF AN APPROACHING PACIFIC SYSTEM/ AND TEMPERATURES WILL WARM TO NEAR NORMAL VALUES. && .AVIATION...ISOLATED MVFR SHOWERS/THUNDERSTORMS WILL BECOME SCATTERED IN NATURE BY LATE MORNING. BY 21Z THIS AFTERNOON...SHOWERS AND EMBEDDED THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS SE ORE AND SW ID. EXPECT LOCAL IFR IN HEAVY RAIN AND WIDESPREAD MOUNTAIN OBSCURATION THROUGHOUT THE AFT/EVE. LIGHT TO MODERATE WEST WINDS - WITH 30-35 KT GUSTS NEAR KTWF AND KJER. ERRATIC AND EVEN STRONGER GUSTS ARE LIKELY IN THE VICINITY THUNDERSTORMS. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE && WEATHER.GOV/BOISE SHORT TERM...SP LONG TERM....MT AVIATION.....MT
Hazardous weather outlook, Aug 6, 6:19 AM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 619 AM MDT THU AUG 6 2009 IDZ011>016-028>030-ORZ061>064-071230- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 619 AM MDT THU AUG 6 2009 /519 AM PDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT A STRONG FALL-LIKE UPPER LEVEL STORM SYSTEM WILL APPROACH SOUTHEAST OREGON AND SOUTHWEST IDAHO TODAY. THUNDERSTORMS WILL BE WIDESPREAD TODAY AND TONIGHT...AND HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA IN THE SLIGHT RISK CATEGORY...SOMETHING THAT ONLY HAPPENS TO US A FEW TIMES A YEAR. THIS AFTERNOON AND TONIGHT THERE IS A RISK OF HAIL...DAMAGING WINDS...AND EVEN A TORNADO. THE WESTERN MAGIC VALLEY HAS THE BEST CHANCE OF SEEING SEVERE THUNDERSTORMS...BUT IN OUR OPINION ALL AREAS RUN AT LEAST A SLIGHT RISK. THE STRONG UPPER LEVEL STORM SYSTEM WILL PASS OVER THE AREA TONIGHT...BRINGING MUCH COOLER TEMPERATURES WITH IT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WITH COOL AIR FROM THE UPPER LEVEL SYSTEM IN PLACE...HIGHS IN THE VALLEYS ON FRIDAY WILL BE IN THE 60S...WITH 40S AND 50S IN THE MOUNTAINS. HEAVY RAIN IS POSSIBLE FRIDAY...BUT WILL TAPER OFF FRIDAY NIGHT INTO SATURDAY. A WARMUP WILL BEGIN SATURDAY...AND WILL LAST WELL INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ALL INFORMATION ON THUNDERSTORMS AND HEAVY RAIN WILL BE GREATLY APPRECIATED. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN BOISE. WE THANK YOU FOR YOUR ASSISTANCE. SP
The office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:47 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise | 28 min |
| Aug 6, 7:52 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise, Elmore | 38 min |
| Aug 6, 8:24 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise, Elmore | 51 min |
| Aug 6, 9:07 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise, Canyon, Gem, Owyhee | 48 min |
| Aug 6, 9:14 AM MDT | Flash Flood Watch | BOI | Ada, Adams, Boise, Camas, Canyon, Elmore and 5 more | 18 hr |
| Aug 6, 9:51 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Elmore, Owyhee | 54 min |
| Aug 6, 10:40 AM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise, Elmore | 35 min |
| Aug 6, 10:56 AM MDT | Areal Flood Advisory | BOI | Ada | 3 hr |
| Aug 6, 11:07 AM MDT | Severe Thunderstorm Warning | BOI | Boise, Elmore | 38 min |
| Aug 6, 11:38 AM MDT | Severe Thunderstorm Warning | BOI | Boise, Elmore | 37 min |
| Aug 6, 1:14 PM MDT | Special Weather Statement | BOI | Ada | 61 min |
| Aug 6, 1:23 PM MDT | Severe Thunderstorm Warning | BOI | Ada, Boise, Elmore, Owyhee | 25 min |
| Aug 6, 1:53 PM MDT | Severe Thunderstorm Warning | BOI | Ada, Elmore, Owyhee | 19 min |
| Aug 6, 2:03 PM MDT | Areal Flood Advisory | BOI | Ada | 58 min |
| Aug 6, 3:39 PM MDT | Special Weather Statement | BOI | Twin Falls | 51 min |
| Aug 6, 3:48 PM MDT | Special Weather Statement | BOI | Ada, Boise | 57 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.